Illinois, 2005

Drought in Illinois, December 1 to 31, 2005

December 1 to 31, 2005 · NWS LOT · 15 events in 15 counties and zones

Despite colder temperatures and snowfall, severe to extreme drought conditions continued across much of northern Illinois. Precipitation amounts were below normal at many locations.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Despite colder temperatures and snowfall, severe to extreme drought conditions continued across much of northern Illinois. Precipitation amounts were below normal at many locations. Some totals include Paw Paw in Lee County, 0.56 inches; Monee in Will County, 0.64 inches; Rochelle in Ogle County, 0.82 inches; Antioch in Lake County, 0.83 inches; Marengo in McHenry County, 0.91 inches; Mendota in LaSalle County, 0.97 inches; Mundelein in Lake County, 0.98 inches; Belvidere in Boone County, 1.06 inches; Aurora in Kane County, 1.07 inches and Dixon in Lee County, 1.10 inches. Chicago Ohare Airport measured 1.36 inches and Rockford Airport measured 1.00 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 30, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 30, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1045 PM CST WED NOV 30 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

MAIN FORECAST PROBLEM FOR THIS FORECAST PACKAGE WILL BE WITH SHORT
TERM CONCERNS OF LIGHT SNOW TONIGHT INTO THURSDAY MORNING.

STRATOCU HAS BEEN VERY STUBBORN TO DISSIPATE ACROSS NORTHEAST
ILLINOIS TODAY. MORNING RAOBS AND ACARS DATA THROUGHOUT THE DAY
INDICATING STRONG LOW LEVEL INVERSION HELPING TO TRAP LOW LEVEL
MOISTURE IN. WILL CONTINUE TO SEE STRATOCU DISSIPATE ACROSS FAR
NORTHEAST ILLINOIS THIS EVENING BUT THIS WILL BE REPLACED WITH
PLENTY OF MID CLOUD IN WARM ADVECTION ZONE PRECEDING MAIN SHORT WAVE
TO AFFECT THE AREA INTO THURSDAY MORNING. WATER VAPOR AND PROFILER
DATA PLACE THIS VORT MAX ACROSS WESTERN NEBRASKA AT 20Z. NAM/GFS
HANDLING THIS SYSTEM IN A SIMILAR MANNER...HOWEVER BOTH MODELS HAVE
BEEN A BIT SLOW SPREADING LIGHT SNOW INTO WESTERN IOWA THIS
AFTERNOON. TIME/HEIGHT SECTIONS FROM NAM/GFS INDICATE STRONGEST
FORCING IN THE 06Z-12Z TIME FRAME. DESPITE MODELS BEING A BIT SLOW
HANDLING EASTWARD EXPANSION OF -SN...THINK THAT ACCUMULATING SNOW
WILL OCCUR AFTER 06Z ACROSS WESTERN PORTIONS OF CWA...AND AFTER 09Z
ACROSS MOST OF THE CHICAGO METRO AREA. EXPECTING -SN TO LINGER INTO
MID MORNING ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA BEFORE
SOME PARTIAL CLEARING BY THE AFTERNOON. FACTORS DO NOT SEEM TO BE
LINING UP FOR MUCH MORE THAN AN INCH OF SNOW WITH THIS EVENT. AS
MENTIONED...SOME OF INITIAL FORCING WITH THIS SYSTEM WILL BE SPENT
SATURATING LOWER LEVELS AND MAXIMUM UVVS FROM MODEL OMEGA FIELDS
ARE INDICATING MUCH OF THE LIFT NOT CO-LOCATED WITH FAVORABLE
DENDRITIC SNOW GROWTH LEVELS. STILL FEEL THAT AN INCH OF
ACCUMULATION IS APPROPRIATE FOR THIS EVENT. IN TERMS OF
TEMPS...FAIRLY MINIMAL DIURNAL RANGE FOR TOMORROW...WITH STRONG CAA
PUSHING INTO THE AREA. BY TOMORROW NIGHT SKIES WILL BE PARTLY CLOUDY
OR MOSTLY CLEAR WITH WINDS SLOWLY DIMINISHING. DID FOLLOW THE LEAD
OF SURROUNDING OFFICES BY NUDGING TEMPS BELOW GUIDANCE DUE TO
EXPECTED SNOW COVER THURS NIGHT RANGING FROM AROUND 10 IN THE FAR
NORTHWEST TO THE MIDDLE TEENS ACROSS NORTHWEST.

CONCERN WILL THEN SHIFT INTO LATE FRIDAY INTO SATURDAY AS NEXT
PACIFIC SHORT WAVE DIVES INTO CENTRAL ROCKIES BY LATE SATURDAY
NIGHT. A RATHER WELL PRONOUNCED LOW LEVEL BAROCLINIC ZONE WILL
REMAIN PARKED ACROSS THE REGION WITH MAINTENANCE OF BROAD NEGATIVE
UPPER HEIGHT ANOMALY ACROSS SOUTHERN CANADA/FAR NORTHERN TIER OF
CONUS. THUS...THESE WAVES EJECTING OUT OF THE SOUTHWEST UPPER FLOW
FROM THE CENTRAL ROCKIES WILL HAVE SOME POTENTIAL TO PRODUCE
OVERRUNNING -SN FROM SATURDAY INTO EARLY SUNDAY MORNING. MORE
SUBSTANTIAL PRECIP AMOUNTS SHOULD REMAIN TO THE SOUTH OF THE
FORECAST AREA ON SATURDAY WITH DECENT MODEL CONSENSUS IN SURFACE
REFLECTION OF THIS WAVE PASSING WELL TO THE SOUTH. MAIN ISENTROPIC
FORCING WITH THIS WAVE SHOULD EXIT OFF INTO THE OHIO RIVER VALLEY
TOWARD SUNDAY MORNING SO HAVE DOWNGRADED PRECIP MENTION ON SUNDAY TO
JUST SOME LINGERING FLURRIES. VERY FEW CHANGES MADE TO GOING
FORECAST FOR THE EXTENDED PORTION...HOWEVER DID COOL TEMPS DOWN A
SHADE WITH LATEST TRENDS IN MEDIUM RANGE MODELS IN TAKING MORE
AMPLIFIED CANADIAN NEGATIVE UPPER HEIGHT ANOMALY SOUTHWARD ACROSS
THE GREAT LAKES REGION. THIS PATTERN COULD SUPPORT SOME PERIODS OF
LIGHT SNOW SHOWERS/FLURRIES INTO THE MIDDLE PART OF NEXT WEEK.

NDM

&&

.AVIATION...

GOING FORECAST FROM 00Z TAFS SHOWS DOWNWARD TREND WELL AND HAVE MADE
ONLY A FEW CHANGES. HAVE LEFT TIMING OF LOWEST CONDITIONS THE SAME
AND NEW MODEL RUNS SHOW BASICALLY THE SAME...PERHAPS AN HR OR SO
LATER THEN ADVERTISED. CHANGES OF NOTE ARE TO DROP CIGS TO IFR WITH
THE HEAVIEST SNOW. MOST LOCATIONS ACROSS IA AND SOUTHERN MN ARE AT
LEAST IFR WITH SOME AREAS OF LIFR CIGS. THIS SYSTEM STILL APPEARS TO
WEAKEN SLIGHTLY AS IT MOVE EAST THURS MORNING AND WILL HOLD LOWEST
CONDITIONS AT IFR THIS ISSUANCE...BUT AREAS OF LIFR ARE CERTAINLY
POSSIBLE. ANOTHER CHANGE FROM 00Z TAFS IS TO CONTINUE MVFR CIGS WELL
INTO THURS AFTERNOON...POSSIBLY THURS EVENING. LOWER CIGS PROBABLY
WILL SCATTER OUT DURING THE AFTERNOON. WINDS HAVE TURNED EASTERLY
THIS EVENING...THOUGH STILL LIGHT. HAVE OPTED TO KEEP VRB WINDS
GOING OVERNIGHT THEN SHIFTING NW AS THE SNOW ENDS MID/LATE THURS
MORNING. SPEEDS STILL INCREASE EARLY THURS AFTERNOON WITH GUSTS TO
20-25KTS. DEPENDING ON HOW LIGHT/FLUFFY THE SNOW IS...AND HOW MUCH
FALLS...THERE MAY BE SOME DRIFTING/BLOWING SNOW THURS AFTERNOON AND
THURS EVENING.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
Hazardous weather outlook, Nov 30, 4:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CST WED NOV 30 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-011200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CST WED NOV 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

LIGHT SNOW WILL DEVELOP WEST OF INTERSTATE 39 TOWARD
MIDNIGHT...SPREADING ACROSS THE REMAINDER OF NORTHEAST ILLINOIS
OVERNIGHT...AND INTO NORTHWEST INDIANA TOWARD SUNRISE THURSDAY
MORNING. THE LIGHT SNOW WILL GRADUALLY COME TO AN END THURSDAY
MORNING. SNOW ACCUMULATIONS AROUND AN INCH ARE POSSIBLE BY MID
MORNING THURSDAY...WITH SOME ISOLATED 2 INCH AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-011200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CST WED NOV 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NORTHWEST GALES TO 35 KNOTS ARE LIKELY THURSDAY NIGHT INTO FRIDAY.
SMALL CRAFT ADVISORIES FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS
WILL LIKELY BE NEEDED FROM THURSDAY AFTERNOON INTO FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Boone

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Cook

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cook forecast zone
Reported by
BROADCAST MEDIA

Drought, De Kalb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Drought, Du Page

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Du Page forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Drought, Grundy

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Drought, Kane

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kane forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Drought, Kendall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Drought, La Salle

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Drought, Lake

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lake forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Drought, Lee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Drought, Livingston

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Drought, McHenry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McHenry forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Ogle

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Ogle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Drought, Will

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Will forecast zone
Reported by
BROADCAST MEDIA

Drought, Winnebago

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486197, 5486198, 5486199, 5486200, 5486201, 5486202, 5486203, 5486204, 5486205, 5486206, 5486207, 5486208, 5486209, 5486210, 5486211.